Chloe Sage, co-ordinator of harm reduction programming at ANKORS, took a Star reporter through the steps of using a naloxone kit. Photo: Tyler Harper

Chloe Sage, co-ordinator of harm reduction programming at ANKORS, took a Star reporter through the steps of using a naloxone kit. Photo: Tyler Harper

VIDEO: How to use naloxone to stop a fentanyl overdose

ANKORS’ Chloe Sage shows what to do when someone is overdosing

Chloe Sage knows how to use naloxone. She can teach others how to use it. Yet when the time came for her save someone suffering an opioid overdose even she struggled to do it the right way.

Sage is ANKORS’ co-ordinator of harm reduction programming in Nelson. Part of her job is training people in naloxone injections, and that’s easily done in the quiet of her office. But the process can be stressful even in practice, and mistakes are easily made.

Once Sage had to come to the aid of someone overdosing in a car in ANKORS’ parking lot. Usually just one injection is given in the first three minutes, but Sage had to give two shots right away because she forgot the small but crucial step of swirling the naloxone vial first.

“I thought I was giving breaths to a dead person,” she said. “I really did. It was really scary.”

Sage recently took a Star reporter through the step-by-step process of administering naloxone. ANKORS also offers more extensive free training that comes with two naloxone kits.

Related:

Naloxone prevented 26% of possible overdose deaths in B.C.: study

Parents call for change to health laws after Victoria teen’s death

WATCH: Moms Stop The Harm respond to opioid crisis

What is naloxone?

Naloxone is a medicine that temporarily strips opioids from receptors in the brain. Overdoses occur when too much opioid is on the receptors.

What are signs of an overdose?

There are two types of overdoses, but only one that can be treated with naloxone.

Stimulant overdoses, which occur with drugs such as cocaine, methamphetamine and ecstasy, causes a person to be hot, agitated, hyperactive and sweat. The person also may have a high heart beat and fast breathing.

Naloxone doesn’t work on stimulant overdoses, but can be used anyway on the off chance the person has mixed in an opioid with the stimulants. Because it’s harmless, naloxone can be injected without concern of side effects.

Naloxone is used to treat opioids such as heroin, morphine and fentanyl. Symptoms of an opioid overdose include drowsiness, nodding off, slow or no pulse, blue lips and/or nails, cold skin, vomiting, slow or no breathing, or gurgling sounds that come from the lungs struggling to take in air.

It’s crucial to know that naloxone is not a cure. When it works, it temporarily removes opioids from receptors in the brain for approximately 30-to-75 minutes.

“So that’s where it’s really important to stay with a person even after you’ve given them naloxone and they’ve woken up and they seem like they are actually fine,” said Sage. “Many people have died that way. You send them home and they re-overdose.”

The inside of each naloxone kit includes the SAVE ME steps, which stand for stimulation, airway, ventilation, evaluate, muscular injection and evaluate and support.

Stimulation: If a person is suspected of having an overdose, first try to wake them by yelling, rubbing knuckles hard on their sternum, or squeezing their neck like Spock’s Vulcan nerve pinch. If that doesn’t work, call 911.

Airway: Brain damage occurs after five-to-seven minutes with a lack of oxygen and, depending on location and traffic, paramedics may not arrive prior to then. Check the person’s airway to make sure they are breathing, and that their chest is rising and falling. If they aren’t, that leads to the next step.

Ventilation: Lay the person out flat and tilt their head up. Each naloxone kit includes a mouth guard, which can be placed over the person’s face. The person’s jaw may need to be pried open to insert the guard.

Pinch their nose and give them two quick breaths, then one every five seconds. Count out loud to five throughout the entire injection process. This needs to be continued until the person is revived.

“A lot of people think naloxone is the thing that saves the life. It’s actually breaths and naloxone,” said Sage.

Evaluate: Take a moment to check if they are breathing on their own. If not, grab the syringe and a vial from the kit.

Muscular injection: Give the vial a quick swirl to make sure it is all at the bottom. The kit also comes with a plastic top that be put on top of the vial and snapped to protect your hand from glass.

Take the syringe and draw out all the naloxone from the vial. Don’t worry about air in the syringe as the injection is going into a muscle and not a vein.

Pinch either the thigh, arm or butt and jab the syringe in through the clothes. Slowly inject all the way until you hear a click, which is the needle retracting all the way back into the syringe.

Set a timer for three minutes and continue to give breaths every five seconds. If the naloxone works, the person will sit up and take a deep breath. Tell them to keep breathing, who you are and where they are. They might be angry, distressed or in pain, so try to keep them calm.

If, however, nothing has happened after three minutes then give them another injection and reset the timer.

“If they wake up and they start breathing again and you’re seeing they are alert, you don’t need to give them another vial of naloxone,” said Sage. “But fentanyl is so strong now that people are saying it took five vials of naloxone to bring them back. So a lot of people are doing two shots of naloxone immediately.”

Evaluate and support: If the person is breathing on their own, tell them not to use any more drugs for the time being, that they could re-overdose, and that you will stay with them for at least two hours or until paramedics arrive. If they nod off again and paramedics haven’t arrived, give them another injection.

Keep the naloxone at room temperature and replace it after two years.

More information can be found at http://towardtheheart.com/naloxone.



tyler.harper@nelsonstar.com

Like us on Facebook and follow us on Twitter

Get local stories you won't find anywhere else right to your inbox.
Sign up here

Just Posted

Landis Carmichael is the Goldstream Gazette 2021 Local Hero as the Emergency Services Award winner. (Photo courtesy Landis Carmichael)
29-year-old firefighter has spent almost half his life with Langford department

Landis Carmichael is the 2021 recipient of the Emergency Services Award

Shannon Davis, manager at Sidney’s Star Cinema, holds up the largest available bag of popcorn available for sale at the theatre. It also also sells four smaller sizes in generating revenue following its closure last fall because of COVID-19. (Wolf Depner/News Staff)
Sidney theatre fills bottom line with popcorn sales

Theatre applying to return to doing our household-only private rentals

The construction zone remains for now at Clover Point, but plans for a new pedestrian zone and partially closed traffic loop were approved by Victoria councillors on Thursday. (Don Descoteau/News Staff)
Victoria council compromises with partial closure of Clover Point

Option preserves parking 14 spots facing ocean, creates more pedestrian space

(Black Press Media file photo)
Trees Cannabis to reignite downtown Victoria location as licensed store

The dispensary will reopen its 230 Cook St. location on Saturday

Provincial health officer Dr. Bonnie Henry updates B.C.’s COVID-19 situation at the B.C. legislature. (B.C. government)
B.C. reports 10 additional deaths, 395 new COVID-19 cases

The majority of new coronavirus infections were in the Fraser Health region

Anyone with information on any of these individuals is asked to call 1-800-222-TIPS (8477) or visit the website victoriacrimestoppers.ca for more information.
Greater Victoria Crime Stoppers wanted list for the week of Feb. 23

Greater Victoria Crime Stoppers is seeking the public’s help in locating the… Continue reading

(Black Press Media File Photo)
POLL: Are you struggling with Greater Victoria’s cost of housing?

While Victoria remains one of the most expensive cities in the country… Continue reading

Nanaimo Ladysmith Public Schools is preparing a rapid response team proposal for submission to the B.C. Ministry of Education. (Chris Bush/News Bulletin)
Nanaimo-Ladysmith school district chosen as COVID-19 rapid response team

Team to consist of SD68 and Island Health staff, according to B.C. Ministry of Education

A new survey has found that virtual visits are British Columbian’s preferred way to see the doctor amid the COVID-19 pandemic. (Unsplash)
Majority of British Columbians now prefer routine virtual doctor’s visits: study

More than 82% feel virtual health options reduce wait times, 64% think they lead to better health

Captain and Maria, a pair of big and affectionate akbash dogs, must be adopted together because they are so closely bonded. (SPCA image)
Shuswap SPCA seeks forever home for inseparable Akbash dogs

A fundraiser to help medical expenses for Captain and Maria earned over 10 times its goal

The missing camper heard a GSAR helicopter, and ran from his tree well waving his arms. File photo
Man trapped on Manning mountain did nearly everything right to survive: SAR

The winter experienced camper was overwhelmed by snow conditions

Castlegar doctor Megan Taylor contracted COVID-19 in November. This photo was taken before the pandemic. Photo: Submitted
Kootenay doctor shares experience contracting COVID-19

Castlegar doctor shares her COVID experience

Ashley Paxman, 29, is in the ICU after being struck by a vehicle along Highway 97 Feb. 18, 2021. She remains in critical condition. (GoFundMe)
Okanagan woman in ICU with broken bones in face after being struck by car

She remains in serious condition following Feb. 18 incident

Most Read